Alert archive / Minnesota / Wind Advisories in 2010

Wind Advisory 15, NWS Grand Forks, ND

October 20, 201012 counties in Minnesota; 10 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Oct 20, 2010, 4:22 AM CDT for 12 counties in Minnesota; 10 counties in North Dakota. It took effect at Oct 20, 2010, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2010, 4:22 AM CDT (09:22 UTC)
In effect from
Oct 20, 2010, 12:00 PM CDT
Expired
Oct 20, 2010, 5:53 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
All 22 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 33 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2010-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2010-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS73 KFGF 200922
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
422 AM CDT WED OCT 20 2010

...STRONG NORTHWEST WINDS TODAY...

.A COLD FRONT WILL PUSH THROUGH THE AREA THIS MORNING. BEHIND THE
FRONT NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO
40 MPH AT TIMES FROM MIDDAY THROUGH LATE AFTERNOON. THE STRONGEST
WINDS ARE EXPECTED TO BE FROM THE NORTHERN RED RIVER VALLEY INTO
WEST CENTRAL MINNESOTA.  


MNZ001>004-007-013>015-022-027-029>031-040-NDZ007-008-015-016-026-
027-029-030-039-053-054-210000-
/O.NEW.KFGF.WI.Y.0015.101020T1700Z-101021T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PENNINGTON-RED LAKE-
EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-CAVALIER-PEMBINA-RAMSEY-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...MAHNOMEN...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
LANGDON...CAVALIER...DEVILS LAKE...GRAFTON...LAKOTA...
GRAND FORKS...FINLEY...MAYVILLE...FARGO...WAHPETON...ADAMS
422 AM CDT WED OCT 20 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* TIMING:  NOON UNTIL 7 PM

* WINDS: NORTHWEST WINDS SUSTAINED 25 TO 35 MPH WITH GUSTS TO 40 MPH.

* IMPACTS: LOOSE OBJECTS AND TRASH BINS WILL BE BLOWN AROUND.

* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN
  AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DTR
3 follow-up statements
945 
WWUS73 KFGF 201554
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1054 AM CDT WED OCT 20 2010

...STRONG NORTHWEST WINDS TODAY...

.NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 40
MPH AT TIMES FROM MIDDAY THROUGH LATE AFTERNOON. THE STRONGEST
WINDS ARE EXPECTED TO BE FROM THE NORTHERN RED RIVER VALLEY INTO
WEST CENTRAL MINNESOTA.

MNZ001>004-007-013>015-022-027-029>031-040-NDZ007-008-015-016-026-
027-029-030-039-053-054-210000-
/O.CON.KFGF.WI.Y.0015.101020T1700Z-101021T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PENNINGTON-RED LAKE-
EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-CAVALIER-PEMBINA-RAMSEY-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...MAHNOMEN...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
LANGDON...CAVALIER...DEVILS LAKE...GRAFTON...LAKOTA...
GRAND FORKS...FINLEY...MAYVILLE...FARGO...WAHPETON...ADAMS
1054 AM CDT WED OCT 20 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* THE STRONGEST NORTHWEST WINDS WILL OCCUR FROM NOON UNTIL 7 PM.

* WIND SPEEDS WILL BE 25 TO 35 MPH WITH GUSTS TO 40 MPH.

* WAVES OF UP TO 5 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN
  AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
TG
753 
WWUS73 KFGF 202010
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CDT WED OCT 20 2010

...STRONG NORTHWEST WINDS TODAY...

.NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH LATE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED
TO BE FROM THE NORTHERN RED RIVER VALLEY INTO WEST CENTRAL
MINNESOTA.

MNZ001>004-007-013>015-022-027-029>031-040-NDZ007-008-015-016-026-
027-029-030-039-053-054-210000-
/O.CON.KFGF.WI.Y.0015.000000T0000Z-101021T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PENNINGTON-RED LAKE-
EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-CAVALIER-PEMBINA-RAMSEY-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...MAHNOMEN...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
LANGDON...CAVALIER...DEVILS LAKE...GRAFTON...LAKOTA...
GRAND FORKS...FINLEY...MAYVILLE...FARGO...WAHPETON...ADAMS
310 PM CDT WED OCT 20 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
  CONTINUE THROUGH LATE AFTERNOON.

* WAVES OF UP TO 5 FEET MAY BE GENERATED IN THE DEVILS LAKE 
  BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
TG
166 
WWUS73 KFGF 202253
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CDT WED OCT 20 2010

...WINDS SUBSIDING ACROSS THE REGION...

.WINDS HAVE DROPPED BELOW ADVISORY CRITERIA WILL CONTINUE TO
DIMINISH ACROSS THE REGION THE REMAINDER OF THE EVENING. 

MNZ001>004-007-013>015-022-027-029>031-040-NDZ007-008-015-016-026-
027-029-030-039-053-054-210000-
/O.CAN.KFGF.WI.Y.0015.000000T0000Z-101021T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PENNINGTON-RED LAKE-
EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-CAVALIER-PEMBINA-RAMSEY-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...MAHNOMEN...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
LANGDON...CAVALIER...DEVILS LAKE...GRAFTON...LAKOTA...
GRAND FORKS...FINLEY...MAYVILLE...FARGO...WAHPETON...ADAMS
553 PM CDT WED OCT 20 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND WILL CONTINUE
TO DIMINISH THROUGH THE EVENING.

$$
VOELKER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 20, 3:56 AM CDT, 26 minutes earlier.

Area forecast discussion, Oct 20, 3:56 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
356 AM CDT WED OCT 20 2010

.SHORT TERM...
SEVERAL ISSUES TODAY...ALBEIT NONE TERRIBLY HUGE.

FIRST OFF...WIND
POTENTIAL. VORT MAX MOVING PRETTY QUICKLY SOUTHEAST FROM NRN SASK
INTO CNTRL MANITOBA WILL PASS INTO NORTH CENTRAL TOWARD 18Z AND
THEN SOUTHEAST INTO WRN WISCONSIN BY EVENING. 850 MB WINDS NR 40
KTS JUST WEST OF VORT MAX AND SOUNDINGS FROM GFS/NAM SHOW
EXCELLENT MIXING UP TO 800 LEVEL THIS AFTN. ALSO DECENT 850 MB
COND ADVECTION TODAY AS TEMPS DROP SOME 5-7C TODAY. LATEST RUC
FCSTS FOR THIS AFTN SHOWS HIGHEST WIND BELT WITH SUSTAINED WINDS
OF 30 KTS AND GUSTS TO 40KTS NR A HCO-CKN-FFM CORRIDOR. COORD WITH
WFO MPX AND OTHER OFFICES AND ISSUED A WIND ADV FOR THE RED RIVER
VALLEY INTO WCNTRL MN THIS AFTN. ONE THING NEGATIVE IS THAT
NORTHWEST WIND NOT FAVORABLE FOR THE VALLEY FLOOR IN REGARDS TO
HIGHEST WIND SPEEDS....BUT WITH SUCH A DEEP MIXED LAYER FEEL
PRETTY GOOD CHC TO MIX DOWN NR 40 KT WINDS AT TIMES EVEN IN THE
VALLEY. HIGHEST ELEVATIONS JUST EAST AND WEST OF THE VALLEY STAND
BEST CHANCE. WINDS EAST AND WEST OF THIS CORRIDOR WILL DIMINISH
WITH AREAS NR DVL-JMS WESTWARD NOT SEEING AS HIGH WINDS NOR THE
FAR EASTERN FCST AREA.

PCPN CHANCES ARE SLIM BUT NEED TO INCLUDE SOME SPRINKLES THIS
MORNING FOR PARTS OF NE ND INTO NW MN. BAND OF ALTOCU WITH SOME
VERY LIGHT RAIN OBSERVED IN MANITOBA AND SASK IS SPREADING INTO
FAR NW MN AND WOODLAND MB RADAR INDICATES SOME ECHOES UPSTREAM
STILL. FOR THIS AFTN AND EARLY EVE....WOULD APPEAR SOME STRATOCU
WILL INVADE THE FAR NORTHEAST FCST AREA ALONG WITH SOME THREAT FOR
RW-.

HIGH PRESSURE WILL BUILD EAST OVERNIGHT INTO THURSDAY WITH LIGHT
WINDS AND GENERALLY CLEAR SKY ONCE ANY STRATOCU IN THE FAR EAST LEAVES.

NEXT FRONT DUE ON FRIDAY. VORTICITY WITH THIS ONE WILL BE FARTHER
NORTH SO LITTLE THREAT FOR PCPN OR MUCH CLOUDS WITH THIS ONE. BUT
AIRMASS WILL BE CHILLY BEHIND IT FOR THE WEEKEND PERHAPS A BIT
COLDER THAN WE HAVE IN THE FCST.

UPPER LOW MOVING EAST-NORTHEAST OUT OF COLORADO SATURDAY AND
SUNDAY WILL SPREAD SOME CLOUDS AND SHOWERS INTO SOUTH DAKOTA AND
SRN 1/2 OF MN. ECWMF/CANADIAN WANT TO BRUSH SOME PCPN OVER FAR SE
ND AND WCNTRL MN COUNTIES...WHILE GFS AND NAM ARE DRIER. FOR NOW
WILL MAINTAIN DRY ROUTE.

.LONG TERM...
THE DRY AND MILD WEATHER LOOKS TO COME TO AN END NEXT WEEK AS
MODELS ADVERTISE A VARIETY OF SOLNS IN REGARDS TO MON-WED.
AGREEMENT ON MON PCPN WITH FRONT BUT THEN ALL MODELS HAVE ISSUES
ON HOW A VORT WILL COME OUT OF THE ROCKIES AND WRAP UP INTO A
POSSIBLE STORM SYSTEM FOR MID WEEK. NO ONE MODEL TO HANG THE HAT
ON...BUT AT LEAST CHCS OF RAIN LOOKS GOOD.

&&

.AVIATION...
SOME MID CLOUD CIGS AT TIMES AOA 8000 FT AGL THIS
MORNING...OTHERWISE SOME CIRRUS AND THIS AFTN SOME FLAT CU PSBL.
THICKER STRATOCU MIGHT AFFECT BEMIDJI LATER THIS AFTN INTO THE
EVE. WINDS WILL BE STRONG AND GUSTY FROM THE NORTHWEST AT ALL
SITES WITH SUSTAINED NR 25 KTS AND GUSTS TO 35 KTS LIKELY AT DVL-
GFK-TVF-FAR TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NDZ007-008-015-016-026-027-029-030-039-053-054.

MN...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MNZ001>004-007-013>015-022-027-029>031-040.

&&

RIDDLE
Hazardous weather outlook, Oct 19, 6:25 AM CDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
625 AM CDT TUE OCT 19 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
625 AM CDT TUE OCT 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

EWENS

Nearby

Wind Advisories in Minnesota, 2010Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.